Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 27, 2003, 6:26 PM EDT for Broward County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2003, 6:26 PM EDT (22:26 UTC)
- Expired
- May 27, 2003, 7:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Broward County, FL
The radar
The Miami radar (KAMX), 49 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 10.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 272226 SVRMIA FLC011-272330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 626 PM EDT TUE MAY 27 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BROWARD COUNTY IN SOUTHEAST FLORIDA * UNTIL 730 PM EDT * AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER INTERSECTION U.S. 27 PINES BLVD...MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INTERSECTION U.S. 27 PINES BLVD BY 625 PM EDT PEMBROKE PINES BY 645 PM EDT WESTON BY 650 PM EDT DAVIE BY 720 PM EDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 2608 8050 2597 8049 2599 8018 2614 8017 .END CHRISTENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:25 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, May 27, 2:25 PM EDT, 4 hours 1 minute before
SOUTH FLORIDA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI 225 PM EDT TUE MAY 27 2003 .TONIGHT THROUGH THURSDAY NIGHT... IF I CAN JUST MAKE IT THROUGH WEDNESDAY, FORECAST MIGHT NOT BE TOO DIFFICULT. GFS STILL LATCHING ON TO IDEA OF TROUGH OVER CARIBBEAN GETTING CAUGHT UP IN FRONT CURRENTLY MOVING THROUGH THE SOUTHEAST U.S. IN FACT, THIS BECOMING MORE OF REALITY AS THE CONVECTION ASSOCIATED WITH THE TROUGH NOW SOUTH OF WESTERN CUBA CONTINUING TO TRACK NORTHWEST. IN THE UPPER LEVELS, LARGE EAST COAST TROUGH CONTINUING TO TAKE SHAPE AS UPPER RIDGING RAPIDLY AMPLIFIES OVER THE ROCKIES. THUS, COLD FRONT HAS STRONG PUSH FOR THIS TIME OF YEAR AND ALTHOUGH NOT MUCH OF A TEMPERATURE CHANGE WILL PUSH ALL OF THE WAY THROUGH SOUTH FLORIDA BY LATE WEDNESDAY. PROBLEM ARISES AS TO JUST WHAT THE TIMING WILL BE ON THE MOISTURE OVER THE CARIBBEAN MOVING ACROSS THE AREA. MESO-ETA LOOKS RATHER SUSPICIOUS IN THAT IT HAS US OVERCAST THIS AFTERNOON WHEN IN FACT WE ARE GETTING QUITE A BIT OF SUN MIXED IN WITH SCATTERED CONVECTION DEVELOPING. IT ALSO GIVES US THE HIGHEST POPS FOR THIS AFTERNOON EVEN THOUGH IT AGREES WITH THE GFS AS FAR AS MOISTURE CONTENT GOES BY EARLY WEDNESDAY. BOTH MODELS HOVER AROUND TWO INCH PWATS FOR WEDNESDAY. WHILE THERE IS A HIGH LIKELIHOOD OF GETTING WET TODAY, WOULD SUSPECT WEDNESDAY TO BE THE WETTER DAY. WAS CONTEMPLATING POSSIBLY GOING WITH FLOOD WATCH BUT DECIDED TO HOLD OFF. WHILE SOUTHEAST FLORIDA HAS SEEN FIVE TO TEN INCHES OF RAINFALL DURING THE PAST WEEK, WE ARE JUST GETTING STARTED WITH THE RAINY SEASON AND CANALS SHOULD EASILY BE ABLE TO HANDLE ANOTHER COUPLE OF INCHES. ACCORDING TO GUIDANCE WE CAN EXPECT ONE TO TWO INCH TOTALS WITH ISOLATED SPOTS IN EXCESS OF TWO INCHES WHERE HEAVIER CONVECTION MAY OCCUR. ANOTHER PROBLEM IS THAT THE GFS SEEMS TO BE TOO FAST IN MOVING THE MOISTURE THROUGH AND HAS IT EXITING THE EAST COAST BY 18Z TOMORROW. THEREFORE, WILL NOT LOWER POPS FOR WEDNESDAY AFTERNOON AS SUGGESTED BY THE GFS. WILL ALSO GO WITH FAIRLY HIGH POPS TONIGHT FOR ANY TIME AS BOTH MODELS HAVE THIS MOISTURE ARRIVING PRIOR TO 12Z. SO WITH ALL OF THIS SAID, WILL TAKE A BLEND OF THE TWO MODELS. I PLAN TO UNDERCUT WEDNESDAYS MAXIMUMS FROM THE MODELS DUE TO INCREASED CLOUD COVER AND PRECIPITATION. THEN WILL GO ABOVE GUIDANCE ALONG THE EAST COAST FOR THURSDAY WITH MORE SUNSHINE AND WESTERLY WINDS. GFS HANGS SOME MOISTURE AROUND ON THURSDAY SO WILL KEEP MENTION OF SCATTERED POPS. .FRIDAY THROUGH TUESDAY... FINAL PUSH OF DRIER AIR ARRIVES ON FRIDAY WITH NARROW BAND OF MOISTURE WITH IT. SO WILL LEAVE MENTION OF SLIGHT CHANCE OF SHRA IN FORECAST. MOISTURE BEGINS RETURNING ON SUNDAY ALTHOUGH 00Z GFS RUN INDICATES PWAT STAY AROUND 1.5 INCHES THROUGH TUESDAY SO NO DOUBT BACK TO MORE CLIMO STUFF. .MARINE... WINDS REMAINS A WESTERLY COMPONENT ALL THE WAY THROUGH SUNDAY AT 15 KNOTS OR LESS SO SEAS REMAIN BELOW ADVISORY CRITERIA. .FIRE WEATHER... NO PROBLEMS EXPECTED. PBI TB 072/086 071/089 070 5733 FLL TB 074/087 073/089 072 5733 MIA TB 075/086 074/089 072 5733 APF TB 073/084 072/084 073 5522 .MIA...NONE.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:48 PM EDT | Special Marine Warning | MFL | 57 min | |
| May 27, 4:51 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 54 min |
| May 27, 5:06 PM EDT | Tornado Warning | MFL | Broward, Palm Beach | 54 min |
| May 27, 5:09 PM EDT | Special Marine Warning | MFL | 66 min | |
| May 27, 6:09 PM EDT | Special Marine Warning | MFL | 2 hr | |
| May 27, 6:10 PM EDT | Flash Flood Warning | MFL | Broward | 3 hr |
| May 27, 6:58 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 62 min |
| May 27, 7:41 PM EDT | Flash Flood Warning | MFL | Miami-Dade | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.